Alert archive / Maine / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Caribou, ME

May 23, 2024Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at May 23, 2024, 2:30 PM EDT for Aroostook County, Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2024, 2:30 PM EDT (18:30 UTC)
Expired
May 23, 2024, 3:15 PM EDT
In force
45 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 12:48 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.5 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:04 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 23, 1:04 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
104 PM EDT Thu May 23 2024

.SYNOPSIS...
An occluded front will cross the area this morning. Low pressure
will track through Quebec tonight and pull a cold front across the
region on Friday. High pressure will build over the area Saturday
followed by a weak disturbance on Sunday. Low pressure will approach
from the Great Lakes early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
100PM Update...A Severe Thunderstorm Watch has been issued for
the entire area until this evening. The area of clearing clouds
have increased instability across the region, thus increasing
chances of thunderstorm development. Adjusted the enhanced
wording to include damaging winds and large hail with some of
these storms.

Prev discussion blo...
Showers and thunderstorms have lifted along the international
border ahead of shortwave early this morning. Expect isolated
storms move into western zones shortly after sunrise this
morning and head east from there. Occluded front looks to be
located through central NY and heading east this morning.
Current movement puts it thru central CWA around 18z this
afternoon.

Low-mid clouds developing in warm advection this morning over
portions of the area and expect this to continue with morning
starting out partly sunny before clouding up. Given this
scenario best chance for scattered storms looks to develop along
and south of front after 16z from about a Mars Hill to Dover-
Foxcroft line with best surface heating occurring. Showers and
isolated storms expected to the north of the boundary as well as
in marine layer right along the coast. MUCAPE ranges from
1000-2000 JKG-1 along the boundary with shear on the order of
30-40kts. Have continued with idea of gusty winds and small hail
with any storm that develops, though cannot rule out an isolated
severe cell.

Temps tda will be a degree or two cooler than yda with coastal
Washington and the outer islands seeing temps remaining around
60 given similar flow off of the ocean. By 00z tonight front
pushes offshore with skies clearing rapidly in it/s wake.
Clearing will be short-lived as secondary front moves in rapidly
and mid-high clouds begin to encroach across the northwest
toward sunrise.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Warm air will be over the area Friday morning. Low pressure over
Quebec will pull a strong cold front toward the area from the
northwest Friday morning which will reach the northwest by late
morning and continue across the area reaching Downeast by late
afternoon. Some showers and isolated thunderstorms will be scattered
across the north Friday as the front moves through. Temperatures
aloft may be cold enough for any isolated thunderstorms to produce
small hail over the far north. Southern areas are expected to remain
dry through the frontal passage.

Moderately cooler and drier air will follow the frontal passage
Friday afternoon into Friday night with lows Friday night from the
mid 40s north to the low 50s Downeast. A corridor or dry air will
build across the area on Saturday bringing sunshine, a few cumulus
clouds over the north, and highs from the upper 60s over the far
north to the mid 70s over interior Downeast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A weak upper level shortwave will approach Saturday night and and
cross the area around midnight. A few spotty showers may be around
with this shortwave. Otherwise, for most places, it will likely
bring only some patchy clouds. Following this disturbance, Sunday
will be partly to mostly cloudy with highs in the low to mid 70s
across the region.

Looking ahead to the beginning of next week, our focus will be on a
large storm system developing over the Great Lakes region supported
by a trough tracking from the northern Plains into the western Great
Lakes. There is some discrepancy between the models as to how
quickly moisture ahead of this system moves in. The GFS has clouds
and some showers moving in late Sunday night while the ECMWF keep a
ridge and high pressure over the area Sunday night. The low then
approaches with a chance for rain on Monday, mainly late. The GFS is
most aggressive with the approach from the rain along a frontal
boundary across our area. The ECMWF, however, is slower with the
approach of the rain as ridging holds on across the area. By late
Monday night, both the GFS and ECMWF carry rain into the area with
the GFS advertising a more stratiform rain and the ECMWF a more
showery rain with an occlusion moving through. Given the size of the
storm and the depth of the upper level wave carrying the system,
rain will be likely at some point early next week even though there
are currently differences in the details of the storm structure and
timing.

Chances for showers will likely persist Tuesday into Wednesday as
the surface low lifts across the area and the upper low spins over
our region. Some showers may continue into Thursday as a trailing
shortwave trough moves through before high pressure builds in with
clearing next Friday.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR across most terminals today. Showers and
thunderstorms expected over all terminals at some point today,
possibly after 16z. FVE may drop to MVFR this morning with
remaining terminals at VFR.

Cannot rule out IFR vsbys/cigs very late in the period over
Downeast terminals but little confidence did not warrant a
mention in TAFs at this point.

SHORT TERM:
Friday...VFR, possibly dropping to MVFR at times over the north. SW
winds becoming NW and gusty.

Friday night...VFR. Gusty W winds.

Saturday...VFR. Light W wind.

Saturday night...VFR, possibly lowering to MVFR at times in southern
sites. Light S wind.

Sunday...VFR. Light SE wind.

Sunday night...VFR, lowering to MVFR. Light E wind.

Monday...MVFR, possibly lowering to IFR late. E wind becoming
SE.

&&

.MARINE...
NEAR TERM: Winds and seas remain below small craft levels today
and tonight. Patchy fog will reduce visibilities over the outer
waters at times today.

SHORT TERM:
Seas may approach 5 ft Tuesday and build up to 10 ft Tuesday
night in response to low pressure moving through. Otherwise,
wind and seas should be below SCA through Monday. A bit of light
mist or patchy fog may be over the waters as a result of humid
air moving over the cooler waters early next week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Buster/LaFlash
Short Term...Bloomer
Long Term...Bloomer
Aviation...Buster/LaFlash/Bloomer
Marine...Buster/LaFlash/Bloomer
Hazardous weather outlook, May 23, 12:51 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1251 PM EDT Thu May 23 2024

MEZ001>006-010-011-015>017-029>032-241700-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
1251 PM EDT Thu May 23 2024

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-241700-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1251 PM EDT Thu May 23 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 23, 1:00 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Caribou ME
100 PM EDT Thu May 23 2024

MEZ010-231745-
Central Piscataquis ME-
100 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PISCATAQUIS COUNTY
THROUGH 145 PM EDT...

At 1259 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Greenville, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greenville, Kokadjo, Frenchtown, Beaver Cove, Lily Bay, and Spencer
Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Moosehead Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
west central Maine...and north central Maine.

&&

LAT...LON 4555 6977 4555 6975 4557 6973 4558 6971
      4561 6971 4572 6934 4548 6927 4543 6972
      4552 6978 4554 6978
TIME...MOT...LOC 1659Z 246DEG 16KT 4552 6967

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Sinko
Special weather statement, May 23, 1:41 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Caribou ME
141 PM EDT Thu May 23 2024

MEZ004-010-231830-
Northern Piscataquis ME-Central Piscataquis ME-
141 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PISCATAQUIS COUNTY
THROUGH 230 PM EDT...

At 140 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lobster Township, or 11 miles west of Ripogenus, moving east at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Katahdin, Ripogenus, Baxter State Park, and Lobster Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lobster and Chesuncook Lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
north central and east central Maine.

&&

LAT...LON 4611 6891 4582 6882 4578 6882 4575 6942
      4591 6950
TIME...MOT...LOC 1740Z 256DEG 24KT 4586 6941

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Sinko
Special weather statement, May 23, 2:06 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Caribou ME
206 PM EDT Thu May 23 2024

MEZ001-002-231845-
Northeast Aroostook ME-Northwest Aroostook ME-
206 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL AROOSTOOK COUNTY
THROUGH 245 PM EDT...

At 206 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Fish River Lake, or 15 miles southwest of Deboullie
Mountain, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eagle Lake, Portage, Ashland, Portage Lake, Fish River Lake,
Nashville Plantation, and Winterville.

This includes State Highway 11 between Portage and Winterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern Maine.

&&

LAT...LON 4671 6913 4684 6913 4706 6850 4671 6838
TIME...MOT...LOC 1806Z 257DEG 31KT 4678 6903

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Sinko
Special weather statement, May 23, 2:11 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Caribou ME
211 PM EDT Thu May 23 2024

MEZ005-010-011-031-231900-
Southern Piscataquis ME-Central Penobscot ME-Northern Penobscot ME-
Central Piscataquis ME-
211 PM EDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN PISCATAQUIS AND
CENTRAL PENOBSCOT COUNTIES THROUGH 300 PM EDT...

At 210 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Ebeemee, or 10 miles north of Brownville Junction,
moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Millinocket, Howland, East Millinocket, Medway, Ebeemee, Lake View
Plantation, Licoln Township, Enfield, Brownville, Chester, Medford,
Woodville, Maxfield, Seboeis, Ebeemee Lake, Cedar Lake, West Seboeis,
Katahdin Iron Works, Williamsburg, and Barnard.

This includes the following highways...
 Interstate 95 between mile markers 221 and 246.
 State Highway 11 near West Seboeis, and between East Millinocket and
Medway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern, north central and east central Maine.

&&

LAT...LON 4539 6918 4562 6907 4564 6843 4527 6855
TIME...MOT...LOC 1810Z 275DEG 26KT 4550 6903

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Sinko

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:00 PM EDTSpecial Weather StatementCARSomerset45 min
May 23, 1:37 PM EDTSevere Thunderstorm WarningCARPiscataquis38 min
May 23, 1:41 PM EDTSpecial Weather StatementCARPiscataquis49 min
May 23, 2:06 PM EDTSpecial Weather StatementCARAroostook39 min
May 23, 2:11 PM EDTSpecial Weather StatementCARPenobscot49 min
May 23, 2:46 PM EDTSpecial Weather StatementCARWaldo44 min
May 23, 2:58 PM EDTSevere Thunderstorm WarningCARAroostook47 min
May 23, 3:04 PM EDTSpecial Weather StatementCAR41 min
May 23, 3:18 PM EDTSevere Thunderstorm WarningCARAroostook16 min
May 23, 3:20 PM EDTBeach Hazards StatementCARHancock, Washington29 hr
May 23, 3:24 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot51 min
May 23, 3:36 PM EDTSevere Thunderstorm WarningCARAroostook39 min

Nearby

Severe Thunderstorm Warnings in Maine, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.